My boyfriend Kyle age 24 recently went to the doctor for a physical and had blood work done. The doctor had called back several days later informing Kyle to come back to his office to discuss his abnormal thyroid levels. Thyroid disease is very common in his family, and we began thinking it might fit many of his symptoms, however we thought he had hyperthyroidism due to the fact that he is always hot/sweating, has frequent bowel movements, has heart palpitations, and it is very hard for him to wake up in the morning. Besides the fact of being 5'8 and weighing 118 lbs, and at one time weighing 140 lbs.
Kyle's blood work came back with his TSH levels being at 6.5, which of course is not very high. The doctor put him on a 30 day trial of synthroid and only a dosage of 25.
Is it odd that so many of the hyperthyroid symptoms can be displayed when having hypothyroidism? Or is there another underlying cause?
Recently came about this same situation myself. I've always been very underweight. In my mid twenties I hovered around 170lbs at a height of 6'3". I've recently gone on a high calorie diet coupled with serious weight training and have managed to raise my weight to 223lbs at 20% bodyfat. However I still have severe sweating and I am always hot. I occasionally have heart palpatations and my resting heart rate is in the 70s. My systolic bp has been in the low 120s the last two times it's been taken. I'm also sluggish in the morning but that's mostly due to the diphenhydramine that I have to take in order to sleep at night.
My bloodwork recently came back and it was suggested that I was slightly hypothyroid which didn't make sense to me given my history. I'm wondering about this myself and hope that someone out there has some answers.
I think everybody's body is different. For example I have hypothyroidism and over the years I have found that my body does the best at a TSH level of 1 or 2 which most doctors would consider to be hyper. When I am in the accepted normal range of TSH levels I still have symptoms of being hypo. If you haven't already try getting him to go see a specialist and make sure he knows that he needs to tell the doc all of the symptoms he is experiencing.
You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.
The opinions expressed in WebMD Communities are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. Communities are not reviewed by a WebMD physician or any member of the WebMD editorial staff for accuracy, balance, objectivity, or any other reason except for compliance with our Terms and Conditions. Some of these opinions may contain information about treatments or uses of drug products that have not been approved by the U.S. Food and Drug Administration. WebMD does not endorse any specific product, service or treatment.
Do not consider Communities as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.